Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 6, 2015, 3:12 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2015, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 6, 2015, 3:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945
WUUS53 KTOP 062012
SVRTOP
KSC041-127-062045-
/O.NEW.KTOP.SV.W.0124.150706T2012Z-150706T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON JUL 6 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HERINGTON...
MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HERINGTON...COUNCIL GROVE...WILSEY...BURDICK AND COUNCIL GROVE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3861 9693 3861 9709 3874 9701 3872 9647
3852 9659 3852 9693
TIME...MOT...LOC 2011Z 274DEG 22KT 3865 9692
HAIL...<.75IN
WIND...70MPH
$$
SANDERS1 follow-up statement
083
WWUS53 KTOP 062028
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON JUL 6 2015
KSC041-062038-
/O.CAN.KTOP.SV.W.0124.000000T0000Z-150706T2045Z/
DICKINSON-
328 PM CDT MON JUL 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3861 9693 3874 9688 3872 9647 3852 9659
3852 9693
TIME...MOT...LOC 2028Z 274DEG 22KT 3864 9679
$$
KSC127-062045-
/O.CON.KTOP.SV.W.0124.000000T0000Z-150706T2045Z/
MORRIS-
328 PM CDT MON JUL 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN MORRIS COUNTY...
AT 328 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
WILSEY...MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...LATIMER...BURDICK AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3861 9693 3874 9688 3872 9647 3852 9659
3852 9693
TIME...MOT...LOC 2028Z 274DEG 22KT 3864 9679
HAIL...<.75IN
WIND...70MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:41 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 6, 12:41 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1241 PM CDT MON JUL 6 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 343 AM CDT MON JUL 6 2015 AT 08Z A FRONTAL BOUNDARY EXTENDED FROM NORTHEAST NEBRASKA INTO NORTHWEST KANSAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WERE OCCURRING NEAR AND AHEAD OF THE FRONT. EXPECT THE BOUNDARY TO MOVE SOUTHEAST THROUGH THE DAY AND TONIGHT ACROSS NORTHEAST AND EAST CENTRAL KANSAS. MAIN CONCERN WILL BE HEAVY RAINFALL PARTICULARLY ACROSS EAST CENTRAL KANSAS THIS AFTERNOON AND TONIGHT WHERE PRECIPITABLE WATER VALUES WILL APPROACH TWO INCHES ACROSS EAST CENTRAL KANSAS. ALSO OF CONCERN WILL BE STRONG TO SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING WITH STEEPENING LAPSE RATES, HEATING AND LIFT ASSOCIATED WITH THE COLD FRONT. AIRMASS AHEAD OF THE BOUNDARY WILL BE VERY UNSTABLE WITH MUCAPE APPROACHING 3000-4000 J/KG. SHEAR IS MARGINAL AT BEST. HOWEVER EXPECT MORE OF A LOCALIZED WIND AND HEAVY RAIN THREAT WITH HAIL AROUND AN INCH POSSIBLE. THE AXIS OF HEAVY RAINFALL LOOKS TO SETUP FROM THE LAWRENCE AREA INTO SOUTHERN LYON COUNTY WILL ISSUE A FLASH FLOOD WATCH STARTING AT 21Z THIS AFTERNOON FOR AREAS ALONG AND SOUTH OF A LAWRENCE TO EMPORIA LINE WHERE LOCALLY HEAVY RAINFALL MAY BE PROLONGED THIS EVENING AND TONIGHT. LIKELY TO SEE HEAVY RAIN IN A VERY SHORT TIME WHICH MAY LEAD TO FLASH FLOODING. HIGHS TODAY WILL WARM INTO THE MID AND UPPER 80S WITH A FEW LOCALS REACHING THE LOWER 90S. LOWS TONIGHT WILL FALL INTO THE LOWER TO MID 60S IN THE WAKE OF THE FRONT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 343 AM CDT MON JUL 6 2015 EXPECTING A GENERAL DRYING TREND TUESDAY, THOUGH SURFACE FRONTAL BOUNDARY LIKELY NOT FAR TO THE SOUTH COULD KEEP SOME PERSISTENCE IN LIGHT TO MODERATE PRECIP IN SOUTHERN AREAS. OVERALL MODELS TRENDING SLIGHTLY STRONGER WITH UPPER ENERGY DEVELOPING WITH SEASONALLY STRONG UPPER JET OVER THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY WITH FRONT ALOFT SHIFTING BACK NORTH. NAM SEEMS OVERDONE IN THE STRENGTH OF THE KINEMATIC RESPONSE WITH EVEN IT STRUGGLING TO GENERATE ELEVATED INSTABILITY. STILL GIVEN POSSIBILITIES OF RATHER WET GROUND FROM THIS AFTERNOON AND TONIGHT, ADDITIONAL RAIN TUESDAY, AND THIS RESPECTABLE SUMMER BAROCLINIC ZONE AND MOISTURE PUSHING NORTH, COULD SEE FLOOD POTENTIAL RISE IN SOUTHEASTERN AREAS WEDNESDAY. MAY SEE MORE OF A LONGER RESPONSE/LARGER WATER BODY CONCERN BY THIS POINT VERSUS A QUICK RISE SCENARIO GIVEN LACK OF INSTABILITY. CLOUDY SKIES AND NORTHEAST WINDS SHOULD KEEP TEMPS QUITE COOL TUESDAY AND WEDNESDAY, POTENTIALLY NEAR RECORD LOWEST MAX LEVELS. ANOTHER BREAK IN PRECIP LIKELY WEDNESDAY NIGHT, THOUGH MODELS ARE SIMILAR WITH ANOTHER WEAK UPPER WAVE COMING EAST INTO THE CENTRAL PLAINS AROUND THURSDAY WITH AIRMASS RECOVERING TO ALLOW A WARM FRONT TO SET UP OVER THE STATE. OF COURSE SPECIFICS AT THIS RANGE ARE IMPOSSIBLE TO NAIL DOWN, BUT COULD SEE AT LEAST PULSE SEVERE STORMS WITH MODERATE CAPE/WEAK DEEP LAYER SHEAR SETUP THE MORE LIKELY SCENARIO. UPPER HIGH BUILDS IN BY THE WEEKEND WITH SEASONABLE TEMPS. NEXT BEST RAIN CHANCE COMES AROUND SUNDAY WITH RIDGE BREAKING DOWN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1231 PM CDT MON JUL 6 2015 GUSTY SOUTHERLY AND SOUTHWESTERLY WINDS EARLY THIS AFTERNOON WITH POTENTIAL FOR SCATTERED THUNDERSTORMS BEFORE THE PUSH FROM THE COLD FRONT ARRIVES AT THE TERMINALS FROM 20-23Z TIME FRAME GENERALLY ADVANCING FROM NORTHWEST TO SOUTHEAST. AFTER THAT, MORE WIDESPREAD AND PROLONGED RAIN IS EXPECTED INTO THE OVERNIGHT HOURS. VARYING VIS/CIG CONDITIONS SHOULD BE EXPECTED WITH PERIODS OF MVFR TO IFR CONDITIONS POSSIBLE AND THEN A PERIOD OF IFR POSSIBLE IN THE MORNING EARLY BEFORE GENERALLY IMPROVING CONDITIONS CAN BE EXPECTED AFTER AROUND THE 14Z TIME FRAME. AFTER FROPA, WINDS SHOULD BE GUSTY FROM THE NORTH/NORTHWEST. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH WEDNESDAY EVENING FOR KSZ040-054>056-058-059. && SHORT TERM...53 LONG TERM...65 AVIATION...DRAKE
Hazardous weather outlook, Jul 6, 3:05 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON JUL 6 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-072015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 305 PM CDT MON JUL 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...CAPABLE OF PRODUCING WINDS TO 70 MPH. TORRENTIAL RAINFALL IS ALSO LIKELY AND MAY PRODUCE FLASH FLOODING. THE AREA WITH THE GREATEST RISK FOR DAMAGING WINDS AND FLASH FLOODING IS SOUTH OF AN ABILENE TO WESTMORELAND TO HIAWATHA LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FLASH FLOOD WATCH CONTINUES THROUGH WEDNESDAY AFTERNOON ALONG AND SOUTH OF A LINE FROM EMPORIA TO LAWRENCE WITH MULTIPLE ROUNDS OF HEAVY RAINFALL EXPECTED MAINLY TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jul 6, 2:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST 5 S CHAPMAN 38.90N 97.02W
07/06/2015 E55 MPH DICKINSON KS PUBLIC
ESTIMATED 50-60 MPH
&&
BAERGLocal storm report, Jul 6, 2:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 4 S CHAPMAN 38.91N 97.04W
07/06/2015 M54 MPH DICKINSON KS TRAINED SPOTTER
&&
BAERGLocal storm report, Jul 6, 2:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HEAVY RAIN MARYSVILLE 39.84N 96.65W
07/06/2015 E1.02 INCH MARSHALL KS PUBLIC
FELL IN 45 MINUTES
&&
BAERGLocal storm report, Jul 6, 3:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 4 SSW GRANDVIEW PLAZA 38.97N 96.81W
07/06/2015 E70 MPH GEARY KS PUBLIC
&&
BAERGSpecial weather statement, Jul 6, 3:01 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT MON JUL 6 2015
KSZ024-026-039-062030-
JACKSON-JEFFERSON-SHAWNEE-
301 PM CDT MON JUL 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...
SOUTHEASTERN JACKSON AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM
CDT...
AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF DELIA...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS...HOYT...NORTONVILLE...MAYETTA...DENISON AND DELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3938 9519 3911 9587 3925 9597 3947 9557
3942 9557 3942 9518 3939 9518
TIME...MOT...LOC 2001Z 242DEG 13KT 3923 9585Local storm report, Jul 6, 3:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT MON JUL 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 4 SE GRANDVIEW PLAZA 38.99N 96.74W
07/06/2015 E70 MPH GEARY KS TRAINED SPOTTER
SEVERAL 2-3 INCH TREE LIMBS DOWN
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:39 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 48 hr |
| Jul 6, 12:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 6, 1:09 PM CDT | Special Weather Statement | TOP | Marshall | 51 min |
| Jul 6, 1:26 PM CDT | Special Weather Statement | TOP | Nemaha | 49 min |
| Jul 6, 2:13 PM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 51 min |
| Jul 6, 3:01 PM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 40 min |
| Jul 6, 3:17 PM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 118 min |
| Jul 6, 3:31 PM CDT | Flash Flood Warning | TOP | Jackson, Shawnee | 4 hr |
| Jul 6, 3:33 PM CDT | Special Weather Statement | TOP | Wabaunsee | 42 min |
| Jul 6, 3:37 PM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 3 hr |
| Jul 6, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 50 min |
| Jul 6, 3:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Jul 6, 4:25 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| Jul 6, 4:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 48 min |
| Jul 6, 4:35 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jul 6, 4:54 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Jul 6, 4:56 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 2 hr |
| Jul 6, 5:00 PM CDT | Special Weather Statement | TOP | Douglas, Franklin | 45 min |
| Jul 6, 5:15 PM CDT | Tornado Warning | TOP | Douglas | 15 min |
| Jul 6, 6:17 PM CDT | River Flood Warning | TOP | Jackson, Shawnee | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.